Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra and diarrhea
Sep 6, 2004

Hello, Doctors!

I started a new regimen seven weeks ago which includes Kaletra (4 pills, 2x a day), Viread (1 pill daily) and Sustiva (1 pill daily). Preliminary blood tests (after 2 weeks) showed very good results (VL nearly undetectable after 2 weeks and CD4 around 560) and good liver function. I had problems with Viramune before, so I'm very wary of changing meds.

I have two questions for you. First, although my initial fears about Sustiva have been mostly unfounded (scary dreams, strange thoughts), I have had ringing in my ears non-stop since beginning this regimen. Will this eventually stop?

Secondly, and more annoying, I have had diarrhea since day one on this regimen as well. I'll have to run to the bathroom several times in a day. These are not the sorts of surprises I enjoy! I'm guessing it's the Kaletra. Is that the most likely culprit? Should I switch to Reyataz, even with its higher chances for elevated bilirubin? I got high fevers and jaundice after 2 weeks on Viramune, so I'm a little gun shy about liver issues.

I'm also nervous about taking over the counter drugs for the diarrhea like Immodium for the long term. The Immodium works for a day or two and then the diarrhea starts again. I've let it go as long as 8 or 9 days to see if it stops on its own and it doesn't.

To fill out the picture, unfortunately the only Nuke against which I have no resistance is Viread. The Non-Nukes and PIs are all good.

Your advice would be most appreciated. Thanks for all your hard work!

Response from Dr. Pierone

You can consider changing Kaletra to Novir/Reyataz and this switch usually takes care of the diarrhea. The elevated bilirubin from Reyataz is not a significant problem for most people and occurs via a very different mechanism from Viramune-induced liver toxicity. Best of luck and let us know how it goes.



Previous
RE: Delines inCD4 with Videx (posted 9/5/04)
Next
Thai experience

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement